Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 11, 2023

August 11, 2023 · NWS MPX · 13 events in 6 counties and zones

On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On August 11, 2023 an unstable air mass with ample deep layer shear supported numerous supercell thunderstorms during the afternoon and evening. These storms produced widespread large hail, along with some damaging wind. A few reports were for greater than 2 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 1:52 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 1:52 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 252 PM CDT Fri Aug 11 2023

KEY MESSAGES:

- Thunderstorms expected across central Minnesota into western
  Wisconsin this afternoon into the evening. Damaging wind and large hail
  will be the main risks.

- Widespread showers and isolated thunderstorms on Sunday are likely,
  strong storms unlikely.

Rest of Today... Ample forcing at multiple levels from a jet streak
to 500 mb shortwave provides plenty of forcing to get convection
going this afternoon. Temperatures in the low to mid 80s combined
with dew points in the 60s will provide ample surface based
instability for storms. Shear is rather unidirectional so not
expected a tornado threat. This will be more of a hail and wind
threat based upon the previously described environment. The main
uncertainty right now for the rest of the afternoon and evening is
not will storms form, but the exact location. A Severe Thunderstorm
Watch is in effect for much of the area along the current bubbling
cumulus clouds in western Minnesota and east into Wisconsin. It is
this area that will be favored for convective initiation and
continued storms. Looking towards the CAMs there is still a spread
throughout central and southern Minnesota for the initiation
location.

Saturday and Sunday... High pressure moves in behind Friday's storms
for a nice summer day. Biggest concern will be a chance for some fog
in the morning, especially for locations that get ample rainfall from
Friday's thunderstorms. By Sunday a pronounced wave will moved into
the Upper Midwest providing broad forcing for precipitation. While
precipitable water values are not anomalously high they are high
enough for widespread rain. There is widespread agreement in the
GEFS, EPS, and CMC ensemble system in this rain event. Thus the high
PoP, but what continues to vary are QPF amounts. For the Twin Cities,
as an example, the primary ensemble cluster extends from 0.2 up to
1.2 inches with multiple outliers well above that. The main severe
risk appears to be to the south with our location remaining within
the cool sector of this larger system. So expecting more of a rain
event with a chance for some thunderstorms in areas where some
localized instability supports it. Sunday into Sunday night is the
most likely time for this rain.

Monday through Friday... Some wrap around around rain could be seen
on Monday, but overall dry until midweek. The deterministic global
models show a frontal passage midweek and that would be out next
chance for rain and thunderstorms. Still more of a spread in the
ensembles, so PoPs remain low at this time. High pressure behind this
front would favor a dry end to the week. Temperatures are rather
uncertain for next week based on a wide spread in the ensembles. The
GEFS is generally running hot with the EPS running mild and the CMC
somewhere between them on average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM CDT Fri Aug 11 2023

Scattered thunderstorms are expected to develop late this afternoon,
with damaging wind & large hail possible in the strongest storms.
Thunderstorms will likely initiate by 3-4 Pm across central MN,
mainly along a line through MKT-STC, & move eastwards into the
evening.Thunderstorm coverage will be spotty, so not all terminals
will see impacts, but the chances are highest at MSP/RNH/EAU.

Winds will become northwesterly this afternoon with gusts around 20
kts, then become light & more westerly overnight. Gusts around 20 mph return
by late Saturday morning. Patchy fog/mist is possible overnight, but
will become more likely if any terminals do see appreciable rainfall
from today's thunderstorms.

KMSP...Still think the main window for thunderstorms will be between
5-8 PM this evening. Thunderstorms will be isolated so any impacts
will not be long-lived, probably less than an hour. Gusty winds in
excess of 50 mph & large hail are possible with the strongest
thunderstorms.

/OUTLOOK FOR KMSP/
Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts.
Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts.
Tue...VFR. Wind W 10G20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...NDC
AVIATION...ETA
Hazardous weather outlook, Aug 11, 2:02 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Fri Aug 11 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
302 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms likely with hail and wind are the primary threats.
See watch and warning statements for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is another chance of thunderstorms Sunday and Sunday
evening, severe weather is not likely, but still possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed.

In the hours before

Local storm report, Aug 11, 3:10 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
410 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Hail             2 SSW Cambridge         45.55N 93.24W
08/11/2023  M0.88 inch       Isanti             MN   Trained Spotter

            Relayed via Twitter.

&&

TDH
Local storm report, Aug 11, 3:15 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
415 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     Center City             45.39N 92.82W
08/11/2023                   Chisago            MN   Public

            4 to 6 inch branches and trees down in
            Center City.

&&

TDH
Local storm report, Aug 11, 3:18 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
418 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             3 SW St. Francis        45.37N 93.43W
08/11/2023  M1.50 inch       Anoka              MN   Trained Spotter

            Mostly quarter to half dollar with a few
            ping pong sized hailstones.

&&

TDH
Local storm report, Aug 11, 3:22 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
422 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Hail             3 SW St. Francis        45.37N 93.43W
08/11/2023  M2.00 inch       Anoka              MN   Trained Spotter

            Corrects previous hail report from 3 SW St.
            Francis. Mostly quarter to half dollar with
            a few stones up to 2 inches.

&&

TDH
Local storm report, Aug 11, 3:25 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Hail             Oak Grove               45.32N 93.35W
08/11/2023  M1.00 inch       Anoka              MN   Public

            Relayed to NWS via facebook message.

&&

TDH
Local storm report, Aug 11, 3:27 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Funnel Cloud     3 SSW Cedar Mills       44.90N 94.54W
08/11/2023                   Meeker             MN   Trained Spotter

            Trained Spotter located in Hutchinson
            spotted funnel cloud to west/southwest. Not
            currently near the ground but signs of
            tightening in the last 5 minutes.

&&

TDH

The radar

The Minneapolis radar (KMPX), 108 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
August 11, 3:30 PM CST to 3:35 PM CST
Where
Polk County, 0.84 mi SE of Amery
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.310, -92.360

A tree fell down on a powerline.

Hail, St. Croix

When
August 11, 4:17 PM CST to 4:20 PM CST
Where
St. Croix County, 2.07 mi S of Burkhardt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -92.680

Hail, St. Croix

When
August 11, 4:27 PM CST to 4:30 PM CST
Where
St. Croix County, 0.85 mi NE of Hudson
Measured
0.88 in hail
Reported by
Public
Coordinates
44.980, -92.760

Hail, Chippewa

When
August 11, 4:30 PM CST to 4:33 PM CST
Where
Chippewa County, 0.49 mi W of Bloomer
Measured
0.88 in hail
Reported by
Public
Coordinates
45.100, -91.490

Thunderstorm Wind, Chippewa

When
August 11, 4:30 PM CST to 4:33 PM CST
Where
Chippewa County, 0.49 mi W of Bloomer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.100, -91.490

A post on social media showed a few medium to large trees down and large branches snapped.

Hail, Dunn

When
August 11, 4:33 PM CST to 4:35 PM CST
Where
Dunn County, 0.98 mi E of Knapp
Measured
1.25 in hail
Reported by
Public
Coordinates
44.950, -92.060

Hail, Dunn

When
August 11, 4:40 PM CST to 4:42 PM CST
Where
Dunn County, 3.92 mi W of Menomonie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.880, -92.000

Thunderstorm Wind, Chippewa

When
August 11, 4:55 PM CST to 5:00 PM CST
Where
Chippewa County, 6.39 mi NNW of Cadott
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.010, -91.150

A trained spotter also reported small trees down.

Hail, Chippewa

When
August 11, 4:55 PM CST to 5:00 PM CST
Where
Chippewa County, 6.39 mi NNW of Cadott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.010, -91.150

Hail, Pierce

When
August 11, 5:10 PM CST to 5:13 PM CST
Where
Pierce County, 2.4 mi NW of Esdaile
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
44.640, -92.470

Hail, Dunn

When
August 11, 5:11 PM CST
Where
Dunn County, 2.07 mi N of Downsville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.800, -91.930

Hail, Pierce

When
August 11, 5:25 PM CST to 5:30 PM CST
Where
Pierce County, 0.49 mi W of Plum City
Measured
2 in hail
Reported by
Public
Coordinates
44.630, -92.190

The broadcast media relayed a report through NWS chat of estimated hail size up to 2 inches.

Hail, Pepin

When
August 11, 5:40 PM CST to 5:43 PM CST
Where
Pepin County, 0.69 mi N of Pepin
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
44.440, -92.150

Social media showed a picture of hail near baseball size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134325, 1134326, 1134327, 1134328, 1134329, 1134330, 1134331, 1134332, 1134333, 1134335, 1134334, 1134336, 1134337.